Alert archive / Kansas / High Wind Watches in 2024

High Wind Watch 4, NWS Dodge City, KS

June 17, 2024Hamilton County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this high wind watch at Jun 17, 2024, 2:29 AM MDT for Hamilton County, Kearny County, Scott County, Kansas. It took effect at Jun 17, 2024, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 2:29 AM MDT (08:29 UTC)
In effect from
Jun 17, 2024, 6:00 PM MDT
Expired
Jun 17, 2024, 1:10 PM MDT
In force
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2556 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS73 KDDC 170829
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
329 AM CDT Mon Jun 17 2024

KSZ043-061-062-180000-
/O.NEW.KDDC.HW.A.0004.240618T0000Z-240618T0900Z/
Scott-Hamilton-Kearny-
Including the cities of Deerfield, Scott City, Scott State Lake,
Syracuse, and Lakin
329 AM CDT Mon Jun 17 2024 /229 AM MDT Mon Jun 17 2024/

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE 
TONIGHT...

* WHAT...South winds 30 to 35 mph with gusts up to 60 mph possible.

* WHERE...Hamilton, Kearny, and Scott Counties.

* WHEN...From this evening through late tonight.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

TATRO
1 follow-up statement
661 
WWUS73 KDDC 171910
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
210 PM CDT Mon Jun 17 2024

KSZ043-061-062-172015-
/O.CAN.KDDC.HW.A.0004.240618T0000Z-240618T0900Z/
Scott-Hamilton-Kearny-
Including the cities of Lakin, Scott City, Scott State Lake,
Syracuse, and Deerfield
210 PM CDT Mon Jun 17 2024 /110 PM MDT Mon Jun 17 2024/

...HIGH WIND WATCH IS CANCELLED...

$$

JJOHNSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jun 17, 1:22 AM MDT, 1 hour 7 minutes earlier. Its key messages:

  • Impactful surface winds for today and Tuesday.
  • Storm chances increase starting Tuesday afternoon with severe and flash flooding potential Tuesday night through Wednesday morning.
  • Cooling trend with temperatures mid week due to the clouds and rain.
Area forecast discussion, Jun 17, 1:22 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
222 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Impactful surface winds for today and Tuesday.

- Storm chances increase starting Tuesday afternoon with severe
  and flash flooding potential Tuesday night through Wednesday
  morning.

- Cooling trend with temperatures mid week due to the clouds and
  rain.

&&

.DISCUSSION...
Issued at 222 AM CDT Mon Jun 17 2024

07z observations and upper air analysis show a deepening surface
low located in northeast Colorado which is keeping the
overnight surface winds in western Kansas at 20-30 mph sustained
and gusts to 40 mph at times. With the well mixed boundary layer
and warm air mass temperatures have been slow to fall and are
in the mid to upper 70s. A low level jet has developed in
western Kansas and with modest instability a few showers and
storms have developed mainly in northwest Kansas.

For today as the low level jet subsides the morning convection
should be finished around sunrise and the rest of the day the
impactful weather will be highlighted by the wind. The surface
low in northeast Colorado will continue to strengthen as short
term models are hinting the mb pressure falling into the 980s.
As the lower levels become more well mixed with daytime heating
we should see the winds increase after 10 am with the strongest
winds and gusts in the late afternoon as the momentum transfer
could bring 40-50 kts winds from 700 mb to the surface. I went
with NBM90th percentile for sustained winds and gusts which
would put us at 25-35 mph sustained and gusts to 45-50 mph. Late
this afternoon a stout dryline will move into western Kansas
and may set the stage for an isolated storm. With mid level
temperatures forecast to be at 15-17 (C) there will be a strong
cap for any convection to overcome but if a storm can break
through it will have the shear and instability to produce hail
and gusty winds.

Tonight winds will remain strong through the night as the large
surface low extends from north central Nebraska through
northeast Colorado. A low level jet will develop in southwest
Kansas and with a modest mid level shortwave a few CAMs are
showing thunderstorm develop south and east of Dodge City. There
will be warm mid levels in this area too (around 16 C) so if any
convection that tries to develop will have to overcome a CAP and
at this point I kept POPs below 20%. We won't cool much in the
overnight due to the well mixed surface layer as lows will be in
the lower 70s.

Tuesday most of the area will once again have strong southerly
winds through the day as sustained winds should be 20-30 mph
with gusts to 40 mph. A strong cold front will move into
northwest Kansas and short term models forecast the front
stalling out roughly along a Syracuse to WaKeeney line. With a
mid level shortwave moving in and cooling mid level temperatures
we should see thunderstorms break out along the front starting
in north central Kansas and extending south and west through the
evening hours. With upper level winds running parallel to the
front there isn't much of a push to the south and we could see
these storms basically train along the front and areas of heavy
rain roughly north and west of a Liberal to La Crosse line are
in play. WPC guidance has a large area of 1-2 inches of rain in
these areas. Ensemble forecast also tend to agree with 1-2
inches in the median range and higher outputs of 3 inches
possible. Severe weather is also possible and with a good
baroclinic zone and lower level shear...hail, wind, and and
isolated tornado are all possible.

Wednesday the higher chances of rain continue as much of
southwest Kansas has POPs in the 50-60% range. The frontal
boundary will remain stationary from Elkhart to Hays and with a
mid level shortwave providing the lift another round of
widespread rain and thunderstorms will move across southwest
Kansas. Thursday as the upper level winds turn more southerly
the front should lift north as a warm front and our rain chances
will end.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1156 PM CDT Sun Jun 16 2024

Surface and boundary layer winds will be the main weather
feature of interest during the time period as wind speeds
sustained should be in the 20-30 kt range with gusts over 40 kts
at times. The strongest winds should occur this afternoon
between 18-00Z when afternoon heating will allow the bets mixing
and this will be the time frame 40 kt winds will occur. Overall
winds will stay in the 20-30 kt range throughout the time frame.
VFR flight category is also expected.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 17, 2:22 AM MDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CDT Mon Jun 17 2024

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CDT Mon Jun 17 2024 /222 AM MDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong surface winds today and tonight will be sustained out of
the south at 25-35 mph with gusts 50 mph or greater.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday a cold front will stall roughly along a Syracuse to Hays
line and storms will develop in the afternoon and continue through
the evening. These storms could contain large hail, damaging
winds, and heavy rainfall that could lead to localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:28 PM MDTBlowing Dust AdvisoryDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 14 more4 hr

Nearby

High Wind Watches in Kansas, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.